Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 232, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 24, 2022, 7:40 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2022, 7:40 PM PDT (02:40 UTC)
- Expired
- Aug 24, 2022, 10:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2900 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WGUS55 KVEF 250240
FFWVEF
CAC071-250545-
/O.NEW.KVEF.FF.W.0232.220825T0240Z-220825T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
740 PM PDT Wed Aug 24 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 1045 PM PDT.
* At 740 PM PDT, Doppler radar indicated thunderstorms continuing to
produce heavy rain across the between Essex and Needles including
Goffs Road and Goffs Road. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Goffs Road, Route 66 near Essex, Highway 95 south of Needles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3499 11488 3491 11485 3488 11475 3488 11469
3466 11453 3446 11543 3464 11559 3486 11559
3498 11522
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA2 follow-up statements
627
WGUS75 KVEF 250450
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
950 PM PDT Wed Aug 24 2022
CAC071-250545-
/O.CON.KVEF.FF.W.0232.000000T0000Z-220825T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
950 PM PDT Wed Aug 24 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT THIS
EVENING FOR SAN BERNARDINO COUNTY...
At 950 PM PDT, Doppler radar indicated thunderstorms dissipated
prior to 9 PM over the area encompassing Essex and Goffs Road and
the associated sections of Interstate 40 and Route 66. The heavy
rainfall that occurred will continue to produce flash flooding
around Goffs Road and Route 66 until at least 1045 PM PDT.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Goffs Road, Route 66 near Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3499 11488 3491 11485 3488 11475 3488 11469
3466 11453 3446 11543 3464 11559 3486 11559
3498 11522
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA808
WGUS75 KVEF 250537
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1037 PM PDT Wed Aug 24 2022
CAC071-250547-
/O.EXP.KVEF.FF.W.0232.000000T0000Z-220825T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1037 PM PDT Wed Aug 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM PDT THIS EVENING FOR
SAN BERNARDINO COUNTY...
Flash flooding is no longer expected to pose a threat around Goffs
Road and Route 66 near Essex from heavy rain that fell prior to 9 PM
PDT. Please heed any road closures.
A Flood Watch remains in effect until 1200 AM PDT for portions of
northwest Arizona, southeast California and southern Nevada.
LAT...LON 3499 11488 3491 11485 3488 11475 3488 11469
3466 11453 3446 11543 3464 11559 3486 11559
3498 11522
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:09 PM PDT, 7 hours 31 minutes earlier.
Area forecast discussion, Aug 24, 12:09 PM PDT, 7 hours 31 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1209 PM PDT Wed Aug 24 2022 .SYNOPSIS...Monsoon moisture returns for much of the area on southeast flow today, bringing increased thunderstorm chances for today, Thursday, and possibly Friday. Gradual drying trend is expected for the weekend which will continue into next week. && .SHORT TERM...through Friday. Starting to see convection initiate across the high terrain this afternoon near the Spring Mountains, with additional activity firing across the Colorado Plateau. Given the well mixed and unstable 12z sounding sampled this morning at VEF, expecting activity to develop quickly across the higher terrain before propagating southward on outflow boundary interactions. Current SPC Mesoanalysis suggests 500-1000 mixed layer CAPE extending southern Lincoln county southward, before increasing to over 1500 j/kg near the Colorado River Valley. Still favoring the 12z HREF's overall convective evolution, with early day through late afternoon scattered activity favoring Clark and Mohave counties before increasing in coverage and propagating southward into the Colorado River Valley through the evening. The Flash Flood risk will be greatest in this region where storms will be developing into an increasingly moist and unstable airmass within an environment of relatively weak steering flow, leading to slow moving strong thunderstorms. The Flash Flood Watch for these areas continues to look good through the evening hours. In addition to the flood threat, at least an isolated risk of damaging wind gusts will exist as a strengthening cold pool moves into the hot and well-mixed Lower river valley. Greatest risk for strong winds will exist from Laughlin to Lake Havasu, though storms most anywhere today will be capable of strong microburst winds. Similar conditions will continue tomorrow though uncertainty exists in morning cloud cover and overall storm coverage tomorrow. With the concerns about how things will organize today and ultimately influence tomorrow, held off on any watch Flash Flood Watch extensions for now, though additional watches will be possible tomorrow for some areas. Lingering storm chances will continue into Friday across mainly eastern Clark, Mohave, and Lincoln counties. .LONG TERM...Saturday through early next week. An increasing westerly flow aloft will develop over the weekend as weak troughing develops over the PacNW before sagging into the Great Basin. This will suppress our monsoon high to the south and allow some drier air to work into the region. This will lead to a decreasing trend in thunderstorm chances, with only very isolated storm coverage over the weekend across Northwest Arizona, and potentially dry conditions area-wide by early next week. Meanwhile, temperatures will hover near seasonal normals for late August. && .AVIATION...For Harry Reid...In general, winds will favor diurnal trends today. However, there will be substantial deviations from this pattern today due to thunderstorm activity in and around the Las Vegas Valley creating gusty, erratic winds from their direction. Vicinity showers could start as early as 19Z, with highest chances of storms directly impacting the terminal between 22 and 03Z. After sunset, winds will fall back into their diurnal patterns, generally below 8 kts. There is an indication that light showers persist around the Las Vegas Valley through the entire overnight period, but confidence at this time is not high enough to warrant including it in the prevailing TAF. SCT-BKN down to 5 kft possible this afternoon with stronger, overhead thunderstorms. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Winds will tend to favor diurnal trends today, though convection at and around TAF sites will result in gusty, erratic winds from the direction of the storms. KBIH, KDAG, and the Las Vegas Valley will see greatest chances this afternoon from 19 to 00Z, with KIFP and KEED ramping up around sunset and lasting through 05Z. There is an indication that light showers persist in and around the Las Vegas Valley through the overnight period, but confidence at this time is not high enough to warrant including it in the prevailing TAF. SCT-BKN down to 5 kft possible this afternoon with overhead thunderstorms. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Outler AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 24, 4:11 PM PDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM FLASH FLOOD 4 E MOUNTAIN PASS 35.46N 115.47W
08/24/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED THEY WERE REQUESTING CLOSURE OF
INTERSTATE 15 DUE TO FLOODING AT MOUNTAIN
PASS BETWEEN NIPTON ROAD AND BAILEY ROAD.
0328 PM FLASH FLOOD 8 NE MOUNTAIN PASS 35.54N 115.42W
08/24/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED FLOODING HAD STOPPED TRAFFIC ON
SOUTHBOUND INTERSTATE 15 AT YATES WELL ROAD.
OFFRAMP AND ONRAMP WERE ALSO FLOODED.
&&Local storm report, Aug 24, 6:18 PM PDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 PM PDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 15 SSW MT. CHARLESTON 36.07N 115.77W
08/24/2022 CLARK NV DEPT OF HIGHWAYS
NEVADA DEPARTMENT OF TRANSPORTATION REPORTED
FLOODING ON STATE ROUTE 160 IN BOTH
DIRECTIONS.
0345 PM TSTM WND GST 3 NNE NEWBERRY SPRINGS 34.87N 116.66W
08/24/2022 M58 MPH SAN BERNARDINO CA MESONET
SITE AT NEWBERRY SPRINGS ELEMENTARY SCHOOL
GUSTED TO 58 MPH AT 345PM. DATA COURTESY OF
EARTH NETWORKS. CHP ALSO REPORTED TELEPHONE
POLE LEANING WITH TWO TRANSFORMERS BLOWN UP.
0545 PM DUST STORM 5 E NEW KINGMAN-BUTLER 35.26N 113.93W
08/24/2022 MOHAVE AZ MESONET
KINGMAN AIRPORT REPORTED 1/4 VISIBILITY AT
545PM WITH A 55 MPH WIND GUST.
&&
MWThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:37 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 24, 6:02 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 27 min |
| Aug 24, 6:33 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 24, 7:47 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 43 min |
| Aug 24, 8:39 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 24, 9:08 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.